Tags

Type your tag names separated by a space and hit enter

Late presentation of Torsades de Pointes related to fluoxetine following a multiple drug overdose.
J Intensive Care. 2018; 6:59.JI

Abstract

Background

Fluoxetine is a selective serotonin reuptake inhibitor (SSRI) commonly used in the treatment of depression. While most intoxications with SSRI's have favorable outcomes and do not require interventions other than strict observation of vital signs and heart rhythm, clinicians should be aware of the life-threatening complications that may occur.

Case presentation

A 61-year-old woman presented to the emergency department after an intentional multiple drug overdose. Upon examination, she was somnolent with stable respiration and hemodynamics. Electrocardiography showed a prolonged QTc interval of 503 ms. The patient was admitted to the ICU for cardiopulmonary monitoring. During admission, the patient remained stable and showed improved neurologic function over time. After 22 h, a second ECG showed normalization of the QTc interval to 458 ms. However, 36 to 40 h after admission, our patient developed recurrent episodes of Torsades de Pointes (TdP) with loss of cardiac output, leading to cardiopulmonary resuscitation. Spontaneous circulation was restored after intravenous administration of magnesium sulphate. Retrospective serum analysis revealed fluoxetine concentrations of 2700 mcg/l.

Conclusion

Most intoxications with selective serotonin reuptake inhibitors (SSRI) have favorable outcomes and do not require medical interventions other than strict cardiopulmonary observation. However, higher doses have been associated with QTc interval prolongation, TdP, serotonin syndrome, and death. This case illustrates that life-threatening complications may occur late in the course of hospital admission. Even though overdoses with SSRI's generally result in few fatalities, clinicians should be aware of the life-threatening clinical manifestations that may occur. Despite being an imperfect predictor of imminent TdP, continuous monitoring of cardiac rhythm is strongly recommended when either cardiac or non-cardiac symptoms are present.

Authors+Show Affiliations

1Intensive Care Unit, Deventer Hospital, Nico Bolkesteinlaan 75, Deventer, 7416 SE The Netherlands.2Department of Clinical Pharmacy, Deventer Hospital, Nico Bolkesteinlaan 75, Deventer, 7416 SE The Netherlands.1Intensive Care Unit, Deventer Hospital, Nico Bolkesteinlaan 75, Deventer, 7416 SE The Netherlands.

Pub Type(s)

Case Reports

Language

eng

PubMed ID

30214811

Citation

Groot, Jan Albert Nicolaas, et al. "Late Presentation of Torsades De Pointes Related to Fluoxetine Following a Multiple Drug Overdose." Journal of Intensive Care, vol. 6, 2018, p. 59.
Groot JAN, Ten Bokum L, van den Oever HLA. Late presentation of Torsades de Pointes related to fluoxetine following a multiple drug overdose. Journal of intensive care. 2018;6:59.
Groot, J. A. N., Ten Bokum, L., & van den Oever, H. L. A. (2018). Late presentation of Torsades de Pointes related to fluoxetine following a multiple drug overdose. Journal of Intensive Care, 6, 59. https://doi.org/10.1186/s40560-018-0329-1
Groot JAN, Ten Bokum L, van den Oever HLA. Late Presentation of Torsades De Pointes Related to Fluoxetine Following a Multiple Drug Overdose. Journal of intensive care. 2018;6:59. PubMed PMID: 30214811.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Late presentation of Torsades de Pointes related to fluoxetine following a multiple drug overdose. AU - Groot,Jan Albert Nicolaas, AU - Ten Bokum,Leonore, AU - van den Oever,Hubertus Laurentius Antonius, Y1 - 2018/09/10/ PY - 2018/04/18/received PY - 2018/08/27/accepted PY - 2018/9/15/entrez PY - 2018/9/15/pubmed PY - 2018/9/15/medline KW - Depression KW - Fluoxetine KW - Overdose KW - QTc prolongation KW - Risperidone KW - Torsades de Pointes SP - 59 EP - 59 JF - Journal of intensive care VL - 6 N2 - Background: Fluoxetine is a selective serotonin reuptake inhibitor (SSRI) commonly used in the treatment of depression. While most intoxications with SSRI's have favorable outcomes and do not require interventions other than strict observation of vital signs and heart rhythm, clinicians should be aware of the life-threatening complications that may occur. Case presentation: A 61-year-old woman presented to the emergency department after an intentional multiple drug overdose. Upon examination, she was somnolent with stable respiration and hemodynamics. Electrocardiography showed a prolonged QTc interval of 503 ms. The patient was admitted to the ICU for cardiopulmonary monitoring. During admission, the patient remained stable and showed improved neurologic function over time. After 22 h, a second ECG showed normalization of the QTc interval to 458 ms. However, 36 to 40 h after admission, our patient developed recurrent episodes of Torsades de Pointes (TdP) with loss of cardiac output, leading to cardiopulmonary resuscitation. Spontaneous circulation was restored after intravenous administration of magnesium sulphate. Retrospective serum analysis revealed fluoxetine concentrations of 2700 mcg/l. Conclusion: Most intoxications with selective serotonin reuptake inhibitors (SSRI) have favorable outcomes and do not require medical interventions other than strict cardiopulmonary observation. However, higher doses have been associated with QTc interval prolongation, TdP, serotonin syndrome, and death. This case illustrates that life-threatening complications may occur late in the course of hospital admission. Even though overdoses with SSRI's generally result in few fatalities, clinicians should be aware of the life-threatening clinical manifestations that may occur. Despite being an imperfect predictor of imminent TdP, continuous monitoring of cardiac rhythm is strongly recommended when either cardiac or non-cardiac symptoms are present. SN - 2052-0492 UR - https://www.unboundmedicine.com/medline/citation/30214811/Late_presentation_of_Torsades_de_Pointes_related_to_fluoxetine_following_a_multiple_drug_overdose_ L2 - https://jintensivecare.biomedcentral.com/articles/10.1186/s40560-018-0329-1 DB - PRIME DP - Unbound Medicine ER -
Try the Free App:
Prime PubMed app for iOS iPhone iPad
Prime PubMed app for Android
Prime PubMed is provided
free to individuals by:
Unbound Medicine.